Pharmacist Help me choose

Advice Centre  >  Paracetamol: what it is, the best products and FAQs

Paracetamol: what it is, the best products and FAQs

In this guide:

What is paracetamol?

Paracetamol (also known as acetaminophen) is a commonly used drug designed to relieve pain as well as reduce high temperatures caused by fever. It is commonly used as the first step to treating mild pain.

Types of paracetamol

Paracetamol is available in a variety of forms including:

  • Tablets
  • Soluble tablets
  • Capsules
  • Oral liquid
  • Suppository

 All of these products are available over the counter in your local pharmacist. You can find the best type for you by asking your pharmacist for advice.

What are paracetamol tablets used for?

Paracetamol is one of the most popular remedies for tackling common pains. These may include:

  • Headache
  • Toothache
  • Earache
  • Period Pain
  • Muscle ache
  • Back ache
  • Painful joints

Essentially, paracetamol is designed to tackle any low or medium level pain. If you are experiencing severe pain you should visit your GP or hospital.

Paracetamol or ibuprofen?

Ibuprofen is part of a group of medication known as NSAIDS which stands for nonsteroidal anti-inflammatory drugs. These are designed to reduce pain as well as inflammation. They offer similar pain relief for toothaches and fevers but also reduce inflammation caused by conditions such as arthritis and osteoarthritis.

Can you take ibuprofen with paracetamol?

If you are an adult: yes, you can take paracetamol and ibuprofen (such as Nurofen) at the same time.

If it’s for a child: No, do not give your child paracetamol and ibuprofen at the same time unless directed by your GP.

What painkiller should you take and when?

Paracetamol should be considered your first choice for pain relief as it is suitable for most people to take. Ibuprofen should be considered where there is likely to be inflammation associated with the pain such as with muscle aches and period pains. Both are well tolerated amongst most people however, caution must be taken when taking ibuprofen as it is not suitable for asthmatics or those with stomach problems. Always ask your pharmacist for advice when seeking pain relief.

Paracetamol with other drugs

Can you take paracetamol and alcohol?

There is no interaction between paracetamol and alcohol however, you should always drink alcohol in moderation especially when taking medication. If you have any medical conditions such as liver problems, get advice from your pharmacist or GP first to avoid any adverse reactions.

Can you take paracetamol with codeine?

Yes. Codeine is available in combination with paracetamol over the counter under the advice of the pharmacist. Codeine containing products should only be taken when necessary, as codeine can be addictive if taken for any longer than 3 to 4 days.

Can you take paracetamol with antibiotics?

Yes. Antibiotics will tackle your infection but it will not help with any pain relief. Paracetamol is one of the safest options when it comes to painkillers. It is safe to use with almost all antibiotics, except isoniazid and rifampicin. If you are being treated for tuberculosis, you will need to discuss with your doctor before taking any pain medication.

Always ensure you carefully follow the dosage instructions for both paracetamol and antibiotics to ensure you minimise risk. If in any doubt, consult your pharmacist or doctor.

Best paracetamol for…

Headaches

Panadol Original

The number one selling paracetamol brand in Irish pharmacies. Used for effective relief of headaches, toothache, muscle or period pains.

Daily dose:

Adults and children aged 12+: Swallow two tablets, up to three to four times as a day as needed. Do not take more than 8 tablets in 24 hours

Children 6 – 12 years: between ½ to 1 tablet to swallow 3-4 times daily as required. Do not give more than 4 tablets in 24 hours.

Available in:

Muscle/joint pain

Panadol Extra Pain Relief

Panadol Extra offers effective pain relief whilst being gentle on the stomach. Panadol Extra tablets are also absorbed faster than standard paracetamol tablets. They also contain caffeine, which is a mild stimulant. Caffeine is thought to enhance the painkilling speed of paracetamol and can help reduce fatigue brought on by pain.

Daily dose:

Adults and children aged 12+: Swallow two tablets, three to four times as a day as needed. Do not take more than 8 tablets in 24 hours

Not suitable for children under 12 years old.

Available in:

Cold, flu and fever

Panadol Cold & Flu Relief

Designed to tackle cold and flu symptoms including reducing pain from sore throats and a high temperature.

Daily dose:

Adults and children aged 12+: Swallow two tablets up to four times as a day.  Do not take more frequently than every 4-6 hours. Do not take more than 8 tablets in 24 hours.

Not suitable for children under 12 years old.

Available in:

Fast acting pain relief

Actifast pain relief

Actifast offers fast and effective pain relief. Panadol Actifast is absorbed 2x faster than standard paracetamol tablets. It’s suitable for a range of mild to medium symptoms such as headaches, muscle ache and cold/flu symptoms.

Daily dose:

Adults and children aged 12+: Take 1 – 2 tablets every 4 – 6 hours. Do not take more than 1 – 2 every hours. Do not take more than 8 tablets in 24 hours.

Not suitable for children under 12 years.

Available in:

Night relief

Panadol night tablets

Panadol Night is designed to reduce pain and contains a sedating antihistamine, which aids with restful sleep. It can help provide effective relief from fever symptoms, headaches and general mild pains.

Daily dose:

Adults and children aged 12+: Take 2 tablets 20 minute before bedtime.

Not suitable for children under 12 years of age.

Available in:

Paracetamol, pregnancy and kids

Is it safe to take paracetamol when pregnant?

Paracetamol has been used during pregnancies to help relieve pain or lower temperatures. There has been no evidence to suggest paracetamol affects the baby. Like all medicines, try to take the lowest dose possible and for the shortest length of time.

It’s best to avoid paracetamol that may contain caffeine. Less that 200mg is perfectly safe, but it’s best to avoid it where possible.

Is it safe to take paracetamol while breastfeeding?

Yes, paracetamol can be taken while breastfeeding. Only a small amount will get into breastmilk, which is very unlikely to affect your baby.

If you are concerned, get in touch with your local pharmacist.

Can kids take paracetamol and Nurofen together?

No. Do not give your child paracetamol and Nurofen at the same time. These should not be combined unless recommended by a healthcare professional.

Paracetamol FAQs

How long can someone take paracetamol for?

If you take any painkillers for longer than three days, you should visit your pharmacist or GP for advice. The extended pain you are experiencing may be an indication of something more serious.

Is paracetamol an analgesic?

Yes. An analgesic is a drug that provides relief from pain.

Does paracetamol contain acetaminophen?

Yes, acetaminophen is just another word for paracetamol. All paracetamols are acetaminophen.

Is paracetamol safe for people with liver or kidney disease?

If you suffer from liver or kidney disease, you should get advice from a medical professional before you take any kind of medication. This will ensure you do not take any unnecessary risks when using paracetamol.

Can paracetamol affect blood pressure?

No, it does not affect blood pressure or interact with blood pressure medication

Can I take paracetamol on an empty stomach?

You can take paracetamol on an empty stomach. Paracetamol doesn’t irritate the stomach lining. 

Is there any risk with paracetamol?

Paracetamol can cause some side effects, but these are rare. Side effects include:

  • An allergic reaction – this will likely cause a rash and swelling
  • Liver and kidney damage if you overdose – these cases can be fatal.

You can discuss paracetamol risk with your pharmacist. They will be able to advise you on the best course of action.

 

Back to Advice Centre

 

Our Cookies

McCabes Pharmacy uses cookies to improve your experience of shopping online. You are free to manage this via your browser settings at any time.

Learn more Allow all